What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 13, 5:57 PM CST, 2 hours 31 minutes earlier.
Area forecast discussion, Jul 13, 5:57 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
657 PM CDT Mon Jul 13 2020
.SHORT TERM...(This evening through Tuesday night)
Issued at 351 PM CDT Mon Jul 13 2020
An approaching cold front will lead to developing showers and
thunderstorms this evening. An upper level trough currently located
over eastern Montana will continue to work its way eastward, which
will help to provide additional lift. The combination of the cold
front and upper level trough is expected to lead to thunderstorm
development after 00z this evening. The primary mode of these storms
is expected to be linear, as CAMs have been in decent agreement.
However, there is the potential for some discrete convection,
primarily in the southwestern portion of the CWA. A few of these
storms may be severe, particularly in the Brainerd Lakes area. Main
hazards include damaging winds, large hail, isolated tornadoes, and
very heavy rain.
Assessing the environment this evening, the ingredients for severe
convection are present. 0-6 km bulk shear values are forecasted to
be between 40-50 knots. MLCAPE values are expected to be between
1500-2000 J/kg. This amount of instability should help to maintain
the storms, but limit the ability for large hail development.
Moisture advection is expected to be plentiful as a lower level jet
from the south is expected to advect a moist airmass northward. PWAT
values around 1.5 inches could potentially lead to very heavy
rainfall. When assessing the potential for tornadoes, the Brainerd
Lakes have the most favorable environment according to SPC. 0-1 km
SRH from the HRRR has been quite impressive, with over 400 m2/s2
around the time of storm development. One potential limiting factor
towards tornado development would be the high LCLs, which are
currently forecasted to be above 2 km. Regardless, the risk for
tornadoes is still present and will be something to watch for in the
storms this evening.
For Tuesday, showers and thunderstorms are possible, particularly in
Northwest Wisconsin. A few of these storms may become severe in the
afternoon. SPC currently has most of NW WI under a marginal risk for
severe storms tomorrow. Looking at the environment, shear of 40-50
knots is possible, with MLCAPE values of 500-1000 J/kg. Possible
threats include damaging winds, large hail, and a few isolated
tornadoes. By Tuesday evening, the showers and thunderstorms will
exit the area, leading to dry conditions for Tuesday night.
Temperatures tomorrow are expected to feel much more comfortable,
with highs being in the mid 70s.
.LONG TERM...(Wednesday through Monday)
Issued at 351 PM CDT Mon Jul 13 2020
A progressive pattern will be in place for the extended period while
still maintaining above normal temperatures.
Overall, broadscale moisture is limited through the week, but a
large plume of rich PWAT air gets advected northward by the weekend.
This will set the stage for another good opportunity for stronger
storms - especially since shear becomes a lot more prevalent as
flow turns zonal. So, Friday through Sunday may be an active
period for storms.
Afterwards, a drier air mass moves in and a weak upper level ridge
tries to build to our west.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 657 PM CDT Mon Jul 13 2020
VFR conditions are currently in place with storms expected to
arrive this evening and bring deteriorating conditions. The best
chance for storms will be between 8PM and midnight and bring
periods of MVFR and perhaps IFR conditions as they move through.
Storms may be severe with damaging wind gusts and heavy rain as
the primary threats. Some fog is expected to develop during the
early morning hours with HIB being the most likely. A mix of MVFR
and VFR conditions are expected for Tuesday as showers linger
through the day. Winds will shift westerly overnight as a cold
front passes along with the storms.
&&
.MARINE...
Issued at 351 PM CDT Mon Jul 13 2020
Stronger northeast winds this evening around 10-20 knots will
becoming light and variable overnight as a line of showers and
storms move through associated with a cold front. A few strong
storms are possible across western Lake Superior, but generally
thinking storms will weaken before they reach the lake. Chances for
showers and a few storms again on Tuesday across the south shore
with weak west winds around 5 to 10 knots. Increasing southwest
winds Wednesday and Thursday at 10 to 15 knots, with wave heights
building to as high as 2 to 3 feet across parts of the north shore
by Thursday.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 62 73 54 81 / 90 60 0 0
INL 59 75 55 80 / 100 30 0 0
BRD 60 73 53 80 / 100 50 0 0
HYR 65 75 52 81 / 70 90 10 0
ASX 65 78 55 83 / 70 90 20 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement until 10 PM CDT this evening for WIZ001.
MN...Beach Hazards Statement until 10 PM CDT this evening for MNZ037.
LS...None.
&&
SHORT TERM...Unruh/JJM
LONG TERM...Wolfe
AVIATION...BJH
MARINE...JJM
Hazardous weather outlook, Jul 13, 1:47 PM CST, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
247 PM CDT Mon Jul 13 2020
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-142000-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
247 PM CDT Mon Jul 13 2020
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
Strong to severe thunderstorms are expected tonight. The main
threats are for large hail, damaging wind gusts, isolated
tornadoes, and heavy rainfall, which may lead to localized flash
flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorms are possible Friday through Sunday. A few storms
may be strong to severe.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.
LSZ121-140>148-142000-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
247 PM CDT Mon Jul 13 2020
This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
Strong to severe thunderstorms may move over western Lake
Superior after 9 PM tonight. The main threats are wind gusts of
40 knots or greater and large hail.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Strong to severe storms are possible for the South Shore waters
Tuesday afternoon and early evening.
There will be additional chances of thunderstorms Friday through
Sunday.
Wolfe
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jul 13, 7:17 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Duluth MN
817 PM CDT Mon Jul 13 2020
MNZ018-025-026-140130-
North Cass-North Itasca-South Itasca-
817 PM CDT Mon Jul 13 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL ITASCA AND
NORTHERN CASS COUNTIES...
At 816 PM CDT, strong thunderstorms were along a line extending from
Lavinia, to near Lake George, to 7 miles northeast of Osage, and
moving east at 50 mph.
Wind gusts up to 50 mph, pea size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with these storms.
These storms will remain over mainly rural areas of North Cass,
southwestern North Itasca and northwestern South Itasca Counties,
including the following locations... Boy Lake, Pheasant Lake, Lake
Ada, Ball Club Lake, Portage Lake, Mud Lake, Wilkinson, Goose Lake,
Schley and Ten Mile Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4741 9467 4741 9442 4754 9441 4748 9372
4707 9399 4681 9427 4686 9466
TIME...MOT...LOC 0116Z 285DEG 43KT 4750 9479 4725 9496 4702 9519
BJHSpecial weather statement, Jul 13, 7:57 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Duluth MN
857 PM CDT Mon Jul 13 2020
MNZ018-140215-
North Itasca-
857 PM CDT Mon Jul 13 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ITASCA COUNTY...
At 856 PM CDT, a strong thunderstorm was near Alvwood, or 26 miles
northeast of Bemidji, moving northeast at 50 mph.
Wind gusts up to 50 mph, half inch diameter hail, heavy downpours,
and frequent cloud to ground lightning can be expected with this
storm.
This storm will be near...
Alvwood around 905 PM CDT.
Squaw Lake around 910 PM CDT.
Oslund around 915 PM CDT.
Other locations impacted by this storm include Whitefish Lake, Decker
Lake, Dixon Lake, Rosy and Wirt.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4785 9419 4784 9403 4766 9389 4754 9440
4756 9442 4775 9442
TIME...MOT...LOC 0156Z 243DEG 45KT 4766 9437
BJHSpecial weather statement, Jul 13, 8:28 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
928 PM CDT Mon Jul 13 2020
MNZ025-140245-
North Cass-
928 PM CDT Mon Jul 13 2020
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CASS COUNTY...
At 928 PM CDT, a strong thunderstorm was near Akeley, or 10 miles
south of Walker, moving east at 40 mph.
Wind gusts up to 40 mph, nickel size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.
This storm will be near...
Walker and Hackensack around 935 PM CDT.
Woman Lake around 945 PM CDT.
Other locations impacted by this storm include Whipholt, Webb Lake,
Pontoria, Pheasant Lake, Ten Mile Lake and Big Portage Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4713 9435 4686 9426 4684 9466 4704 9466
TIME...MOT...LOC 0228Z 257DEG 35KT 4695 9465
BJH